Page 1 of 2 12 LastLast
Results 1 to 10 of 18

Thread: Gabapentin?

  1. #1
    Member
    Join Date
    Oct 2001
    Location
    St. George, Ontario, Canada
    Posts
    73

    Gabapentin?

    I recently was prescribed Gabapentin for chronic lower back pain that has nagged me for the last 6 years. To date I have not started it yet as I am leery of it as it is prescribed for seizures and anti-convulsants. also the ramping up of the med scares me off as well. The Dr. has assured me that it is a good medication as he takes it himself for a back problem but it still scares me off.
    Question: is this a bad/good medication? How about side effects?

    Thanks in advance!

  2. #2
    Hi,

    It is likely that you have "neuropathic" pain in your back as gabapentin (and anti-seizure medications) has been very effective in treating this type of pain.
    The most common side effect is drowsiness, which is why clinicians start at the lowest dose and ramp it up to see how pain is relieved and side effects are tolerated. It is always best to use the lowest dose possible. One should never stop this medication suddenly but under the direction of your clinician.

    If you search this carecure site, you will find much information about gabapentin, which opinions are varied. Here is a general link to drug information:

    http://www.medicinenet.com/gabapentin-oral/article.htm

    AAD

  3. #3
    wheelz,
    I would like to add to what AAD (sounds like an analogy to digital code on a CD !) by saying that the groggy dopey side effects do diminish with time. It took 2 weeks for me before the initial side effect of sleepy, dopey feeling went away with an antiseizure med. But they work. So good luck....

  4. #4
    Hey wheelz -
    I too was prescribed Gabapentin about a couple of months ago, and like you, I was also very weary of the drug. I finally started taking it a couple of weeks ago, and I am so glad I did! I do take other medications for the pain, but with the Gabapentin thrown into the mix, I can tell a huge difference. I take a relatively low dose (300 mg 2-3 times a day), but even at this low dose, I can tell a huge difference. My script ran out last night, so I haven't been able to take it yet today, and I can really tell. The back pain I deal with is horrendous, so any little relief is a blessing. I was so worried about the side affects of this drug, and how it would interfere with my other meds. I'm just really glad that I finally decided to start taking it. I should have done it a long time ago.
    Hope this helps!
    Live Every Day Like It's Your Last!

    C3-C4 and T12-L1 since July 1988

  5. #5
    Gabapentin has made a difference in my neuro pain. I have taken as much as 1800 mgs/day, but the dopiness was too much for me at that dosage. Now, I take 1200 mgs/day. At this dosage, it takes the edge off, and I add Klonapine in the evening as needed. I'm still in a lot of pain, but the Gabapentin has made it much more tolerable.
    "The truth will set you free. But first, it will piss you off." -Gloria Steinem

  6. #6
    Senior Member jccarolina's Avatar
    Join Date
    Feb 2007
    Location
    Proud mom of a US Marine Sgt., Camp Lejeune, NC
    Posts
    578
    I've been taking it for about 5 years now. I went off of it for a while to try a few other options (Lyrica, Cymbalta, Tegratol,..) but ended up just going right back on the Neurontin. I'm the same as JerseyGirl, 300 mg 2 -3 x a day.
    The only side effect I ever had was gaining a little weight, LOL.
    If the Army & the Navy ever look on heavens scenes, they will see the streets are guarded by United States Marines!


    www.jccarolinaformals.com
    www.myspace.com/jccarolina
    http://www.facebook.com/pages/JC-Car...10436735695158

  7. #7
    Senior Member LauraD's Avatar
    Join Date
    Jan 2002
    Location
    Southwest WI USA
    Posts
    695
    Heather had extreme lower back pain that started about a month after her spinal fusion surgery for scoliosis. They tried different pain meds and nothing helped. They finally after about a week and a half of pain and no sleep put her on gabapentin and I was amazed at the difference. She was finally in no pain. We were able to gradually reduce the dose and within 2 months, she had no pain and was off the meds. They blamed the neurological pain on the stretching of all the muscles since she grew 3 inches with the surgery.
    Mom to Heather, age 16, T-12, 8 years post & Michael, age 19.

  8. #8
    Senior Member
    Join Date
    May 2006
    Location
    Central NJ
    Posts
    2,548
    Blog Entries
    1
    I am very sensitive so my experience may be unusual, but I think the stuff is evil. It does work, but I hated the side effects. I never took more than 300mg, and only at night because I couldn’t handle the daytime drunkenness, but still I put on weight, got rosacea (my face got really red after taking it, and I started breaking out), and got totally-divorced-from-reality cheerful. I am generally happy, but I like it to be tied to real life.

    I took it for three years, never exceeded 300mg/day, ramped down over the course of months, and still went down to 96 lbs (healthy at 110-115 when ab and fit; up to 120 on neurontin) and spasticity got incredibly worse when I stopped.

    I was functionally better on it and nothing else I’ve tried has helped the spasticity without making me weak, but I fear too much getting to 90 yo without honest assessment of what I want to do with my life to try it again.

  9. #9
    Member
    Join Date
    Oct 2001
    Location
    St. George, Ontario, Canada
    Posts
    73
    Thanks for all the infomation guys - I really appreciate it. I'll start taking it soon when I can find a week that I don't have too much going on as it sounds like I will be drowsy for a bit. Great time of the year to be starting new meds eh?

    Thanks again!

  10. #10
    just started on this. I've had cronic nerve pain in the bottoms of both feet. Kinda like they are sunburnt. So far nothing as far as side effects. My doc claims to have been prescribing this for years with no major effects. I was at the point of trying anything. This has gotten me to having the first nearly totally pain free days in years.

Similar Threads

  1. neurontin and spasticity
    By Snooz in forum Care
    Replies: 11
    Last Post: 05-13-2015, 03:54 PM
  2. Neurontin & weight gain
    By Maureen63 in forum Pain
    Replies: 58
    Last Post: 12-12-2012, 08:47 AM
  3. Replies: 5
    Last Post: 04-05-2006, 02:10 PM
  4. Neurontin for Spasms?
    By Hope & Bill in forum Care
    Replies: 6
    Last Post: 12-16-2003, 10:51 AM
  5. Dr. Young
    By gpbullock in forum Care
    Replies: 1
    Last Post: 11-26-2001, 09:27 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •